CENTRAL POINT, Ore. (KTVL/CNN) - An Oregon mother wants other parents to be aware of the potentially severe side effects of flu medicine, Tamiflu.
When her son got sick, Sarah Wells took him to the doctor where he was prescribed the popular anti-viral treatment.
“It is on the side somewhere. It talks about the suicidal stuff and the hallucinations and everything else,” she said.
Wells said her son started experiencing hallucinations after taking it for a couple of days. He was on Tamiflu for about a week.
“He was saying that everything was going fast and that everything was in fast forward," she said. "He was hearing voices. He was seeing things. He was crying and grabbing his head and it was really scary.”
The pediatrician said it came from the Tamiflu.
Jackson County Medical Health Director, Dr. James Shames, said that although the psychological effects of Tamiflu are less likely, it can happen.
“Psychiatric symptoms are more unusual. It wasn’t even recognized until after the drug had been released and they started doing further studies," he said. “It does look like it occurs more commonly in children.”
Wells said she hopes this will make other parents more aware of possible side effects of any medicine before giving it to their children.
“It really makes me more alert and to want to double-check and research before I just give my kid anything,” she said.
The makers of Tamiflu did not respond to comment for this story.